Texas, 2009

Drought in Texas, June 30, 2009

June 30, 2009 · NWS BRO · 1 event in 1 county or zone

Lack of significant rainfall since late May, combined with ample sunshine, gusty winds, lowering afternoon humidity, and high sun angle began increasing drought impacts once again across Deep South Texas. By June 30th, Exceptional Drought (D4) had spread into the eastern third of Jim Hogg County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of significant rainfall since late May, combined with ample sunshine, gusty winds, lowering afternoon humidity, and high sun angle began increasing drought impacts once again across Deep South Texas. By June 30th, Exceptional Drought (D4) had spread into the eastern third of Jim Hogg County. Increasing drought levels would spread south and west across all of Deep South Texas and the Rio Grande Valley through July and August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 29, 7:35 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 7:35 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
835 PM CDT MON JUN 29 2009

.DISCUSSION...ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
THE BRO CWFA THURSDAY THROUGH SATURDAY AS DEEP TROPICAL MOISTURE
BRIEFLY SURGES INTO DEEP SOUTH TEXAS FROM THE BAY OF CAMPECHE AND
THE SOUTHERN GULF OF MEXICO. OTHERWISE...HOT AND DRY WEATHER WILL
PERSIST THROUGH A MAJORITY OF THE NEXT SEVEN DAYS.
&&

.MARINE...AT 6 PM CDT BUOY 20 REPORTED SOUTHEAST WINDS AT 10 KNOTS
AND SEAS AT 1 FOOT WITH A 7 SECOND PERIOD. A HIGH PRESSURE SYSTEM
STRETCHING ACROSS THE GULF OF MEXICO WILL CONTINUE PRODUCING LIGHT
TO MODERATE SOUTHEASTERLY WINDS...RESULTING IN LOW SEAS ACROSS THE
MARINE AREAS THROUGH FRIDAY. DRY CONDITIONS WILL GENERALLY PREVAIL
ACROSS THE MARINE AREAS THROUGH THE MID WEEK.
&&

.AVIATION...DRY CONDITIONS AND GENERALLY CLEAR TO PARTLY CLOUDY
SKIES WILL CONTINUE ACROSS THE CWA THROUGH THE MIDDLE OF THIS WEEK.
VFR DOMINATES AVIATION.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  95  79  92 /  10  10  10  10
BROWNSVILLE          77  97  77  95 /  10  10  10  10
HARLINGEN            75  99  77  97 /  10  10  10  10
MCALLEN              78 102  78  98 /  10  10  10  10
RIO GRANDE CITY      78 104  77 100 /  10  10  10  10
SOUTH PADRE ISLAND   80  90  81  89 /  10  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...PHILO-58
Hazardous weather outlook, Jun 29, 8:37 AM CST, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
937 AM CDT MON JUN 29 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-301100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
937 AM CDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES ACROSS MOST
AREAS OF DEEP SOUTH TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES
ACROSS MOST LOCATIONS OF THE RIO GRANDE VALLEY AND DEEP SOUTH
TEXAS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Jim Hogg

When
June 30, 12:00 AM CST to 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Drought conditions intensified across potions of Jim Hogg County the end of June. A continued lack of rainfall over most of Jim Hogg County resulted in Exceptional (D4) drought conditions spreading across the eastern quarter of the county with Extreme (D3) drought conditions prevailing across the central quarter of the county and Severe (D2) drought conditions developing across the northwestern and south central quarter of the County the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169028.